Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Nashville, TN

March 21, 20174 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 21, 2017, 6:14 PM CDT for 4 counties in Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 6:14 PM CDT (23:14 UTC)
Expired
Mar 21, 2017, 6:33 PM CDT
In force
19 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 116 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 2:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS54 KOHX 212314
SVROHX
TNC035-175-177-185-220000-
/O.NEW.KOHX.SV.W.0074.170321T2314Z-170322T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
614 PM CDT TUE MAR 21 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Cumberland County in Middle Tennessee...
  Van Buren County in Middle Tennessee...
  Northeastern Warren County in Middle Tennessee...
  Southern White County in Middle Tennessee...

* Until 700 PM CDT

* At 614 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Pikeville, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sparta, Spencer, Crab Orchard, Doyle, Lake Tansi, Cumberland
  Mountain State Park, Indian Rock Lake, Virgin Falls State Natural
  Area and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 8477 3576 8492 3575 8502 3577 8504
      3576 8526 3572 8527 3557 8542 3555 8546
      3553 8559 3554 8559 3584 8565 3585 8563
      3587 8565 3589 8564 3589 8565 3592 8566
      3591 8468
TIME...MOT...LOC 2314Z 266DEG 43KT 3573 8526 

HAIL...0.75IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
595 
WWUS54 KOHX 212333
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
633 PM CDT TUE MAR 21 2017

TNC035-175-177-185-212343-
/O.CAN.KOHX.SV.W.0074.000000T0000Z-170322T0000Z/
Cumberland TN-Van Buren TN-Warren TN-White TN-
633 PM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CUMBERLAND...VAN
BUREN...NORTHEASTERN WARREN AND SOUTHERN WHITE COUNTIES IS
CANCELLED...
          
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.

LAT...LON 3583 8477 3576 8492 3575 8502 3577 8504
      3576 8526 3572 8527 3557 8542 3555 8546
      3553 8559 3554 8559 3584 8565 3585 8563
      3587 8565 3589 8564 3589 8565 3592 8566
      3591 8468
TIME...MOT...LOC 2331Z 266DEG 43KT 3575 8497 

$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:01 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 21, 3:01 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CDT Tue Mar 21 2017

.DISCUSSION...

Convective complex dropping ese across KY and now into nw TN. This
activity is currently reaching into our far western counties at
this time. Frontal boundary is located w-e across central
portions the mid state, just south of I-40. As the series of
impulses upstream moves closer to the boundary location, storms
will become stronger and will amplify the hail threat. Mid level
lapse rates are around 8C to 8.5 C across much of the area, with
elevated instability extending north of the boundary. Shear levels
increase, especially south of the boundary so will taylor zones
to reflect the lg hail threat north, and the lg hail and scattered
wind threat south. A severe tstm watch was issued in the last 15
min and it includes all but the northern tier of our county
warning area. The system looks to be rather progressive although
there are some weaker impulses behind it which could bring some
additional showers late tonight. Otw, the timeframe for the severe
threat looks like now through around 7 pm. Hrrr concurs with that
timeframe.

Moving on, aforementioned frontal boundary will continue to move
southward and will be well into the deep south by sunrise. A cooler
and drier day is expected for Wednesday. After lows of near 40,
highs will top out in the 55 to 60 degree range.

A return flow will begin to set up on Thursday and Friday, but upper
ridging will keep conditions dry. A warmup, however, will commence
and we will be back up into the 60s on Thursday.

In the ext fcst, The weather pattern will become more active with a
series of lows moving eastward through the period. The best chances
for rain will be Sat nt and Monday. As for any tstm or severe
potential, 850 mb speeds increase Sat nt with instabilities being
more favorable on Mon. Cannot rule out strong to severe tstms
potential for either time as the mid level jet is in place.

For the ext temps, southerly moist flow to prevail so we will see
temps that are a good 10 to 15 degrees above normal. This equates to
lows in the 50s, and highs in the 70s.

Will go ahead and issue the zones early. This will reflect the
current svr tstm watch. I will also include a pre evening period due
to the progressiveness of the system.

&&

.AVIATION...
18Z TAF DISCUSSION.

Mostly VFR, but with a boundary sitting across Middle TN, a very
small cloud deck has developed between KCKV and KBNA and has given
KBNA some BKN MVFR cigs. I think there is a good chance that this
deck works its way up to KCKV, so I've prevailed it in the next
couple of hours.

The bigger story will be the line of TS that will push through and
likely affect all 3 terminal later this afternoon and evening.
Have tried to time out the activity with the latest hi-res
guidance, but we can expect IFR cigs/vis with the line.

Conditions will improve rather quickly this evening but as the
front sags into Middle TN, northerly wind gusts will pick up
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      42  57  42  66  50 /  60  10   0   0  10
Clarksville    38  55  38  64  50 /  50  10  10  10  10
Crossville     41  54  38  58  45 /  60  10  10   0  10
Columbia       45  58  44  65  50 /  70  10  10   0  10
Lawrenceburg   45  59  44  65  50 /  70  10  10   0  10
Waverly        42  56  42  65  52 /  60  10  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Mar 21, 5:05 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Tue Mar 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 out of 5) for severe thunderstorms
across southern Middle Tennessee this afternoon and evening,
generally along and south of the I-40 corridor.

A cold front will shift south to near I-40 by midday, with
scattered showers and thunderstorms expected to develop along and
south of the front this afternoon and continue into the evening.
Large hail and damaging winds will be possible in the strongest
storms, along with heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms will be possible on Saturday as another cold
front shifts from west to east across Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon into this evening.

Shamburger

In the hours before

Local storm report, Mar 21, 5:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
528 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     TULLAHOMA               35.37N  86.22W
03/21/2017                   COFFEE             TN   AMATEUR RADIO

            POWER OUTAGES IN KINGS LANE SUBDIVISION

&&

EVENT NUMBER OHX1700275

ROSE
Local storm report, Mar 21, 5:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     6 S WOODBURY            35.74N  86.07W
03/21/2017                   CANNON             TN   AMATEUR RADIO

            POWER LINES DOWN ACROSS JIM CUMMINGS HIGHWAY AT TOMMY
            PARKER RD.

&&

EVENT NUMBER OHX1700276

ROSE
Local storm report, Mar 21, 5:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
539 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     MCMINNVILLE             35.69N  85.78W
03/21/2017  M62 MPH          WARREN             TN   AWOS

            WIND GUST OF 54 KNOTS MEASURED AT MCMINNVILLE AIRPORT
            KRNC

&&

EVENT NUMBER OHX1700277

ROSE
Local storm report, Mar 21, 5:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     2 S MURFREESBORO        35.82N  86.39W
03/21/2017                   RUTHERFORD         TN   AMATEUR RADIO

            TRACTOR TRAILER BLOWN ONTO CAR AT I-24/HIGHWAY 231

&&

EVENT NUMBER OHX1700278

ROSE
Local storm report, Mar 21, 5:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     ETHRIDGE                35.32N  87.30W
03/21/2017                   LAWRENCE           TN   FIRE DEPT/RESCUE

            METAL ROOF BLOWN OFF BUILDING NEXT TO FIRE STATION

&&

EVENT NUMBER OHX1700279

ROSE
Local storm report, Mar 21, 6:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
609 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     CENTERTOWN              35.72N  85.92W
03/21/2017                   WARREN             TN   TRAINED SPOTTER

            MEASURED 55 MPH WIND GUST... ALSO TREES DOWN...
            INCLUDING A 2-FT. DIAMETER TREE THAT WAS UPROOTED

&&

EVENT NUMBER OHX1700280

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:14 PM CDTSpecial Weather StatementOHXRutherford, Williamson, Wilson46 min
Mar 20, 7:41 PM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Van Buren and 2 more49 min
Mar 20, 8:30 PM CDTSpecial Weather StatementOHXCoffee, Grundy, Van Buren45 min
Mar 21, 2:43 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry47 min
Mar 21, 3:02 PM CDTSpecial Weather StatementOHXBedford, Marshall43 min
Mar 21, 3:14 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne46 min
Mar 21, 3:15 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury45 min
Mar 21, 3:21 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne39 min
Mar 21, 3:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne39 min
Mar 21, 3:26 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury49 min
Mar 21, 3:26 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury49 min
Mar 21, 3:33 PM CDTSpecial Weather StatementOHXCheatham42 min
Mar 21, 3:35 PM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury3 hr
Mar 21, 3:47 PM CDTFlash Flood WarningOHXMarshall, Maury3 hr
Mar 21, 3:53 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury37 min
Mar 21, 3:58 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne35 min
Mar 21, 4:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury45 min
Mar 21, 4:07 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson38 min
Mar 21, 4:11 PM CDTAreal Flood AdvisoryOHXHickman3 hr
Mar 21, 4:20 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury40 min
Mar 21, 4:30 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford45 min
Mar 21, 4:39 PM CDTSpecial Weather StatementOHXGiles36 min
Mar 21, 4:42 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson33 min
Mar 21, 5:00 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Rutherford, Warren30 min
Mar 21, 5:07 PM CDTSpecial Weather StatementOHXCoffee, Grundy38 min
Mar 21, 5:22 PM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Mar 21, 5:29 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Van Buren, Warren and 1 more46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.